Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 22, NWS Flagstaff, AZ

July 31, 2023Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 31, 2023, 6:57 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2023, 6:57 PM MDT (00:57 UTC)
Expired
Jul 31, 2023, 10:00 PM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2023-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2023-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 4:13 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 31, 4:13 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
313 PM MST Mon Jul 31 2023

.SYNOPSIS...Monsoon moisture will remain in place over Arizona
with widespread showers and thunderstorms through Tuesday. A
drying trend and warming trend starts Wednesday and will last well
into next week.

&&

.DISCUSSION...High pressure over the Panhandles has brought a
moist southerly flow over northern Arizona with widespread showers
and thunderstorms developing. This activity will last well into
the evening before decreasing overnight.

The high remains in nearly stationary through Tuesday before
starting to slide to the south late Tuesday into Wednesday.
Similar conditions are expected on Tuesday but with the high
settling to the south and becoming more elongated along the
international border, the moist flow will decrease. The flow aloft
will become more southwest to westerly and much drier. Storm
coverage will decrease on Wednesday, becoming even more isolated
by Thursday with the best chances having shifted to mainly just
the White Mountains region. This pattern will prevent much
moisture from moving over Arizona through next week.

Temperatures will remain seasonably cool through Tuesday but we
will start to see temps start to creep back up as we dry out
across the desert southwest. Overnight temperatures over the high
country will also drop with the dry air in place.

&&

.AVIATION...For the 00Z TAF Package...Showers and thunderstorms
will continue across northern Arizona through 03Z. Gusty outflow
winds of 30-40 knots in the vicinity of thunderstorms. Diminishing
showers and storms after 03Z then mainly ending after 10Z. More
storms will develop after 17Z. Generally light winds less than 15
kts away from storms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Tuesday and Wednesday...Cooler temperatures
with showers and thunderstorms will continue across northern Arizona
into this evening. Scattered showers linger through the evening
before ending around midnight. Similar activity and coverage is
expected on Tuesday...with less coverage on Wednesday with a warming
trend.

Thursday through Saturday...A warming and drying trend will last
through the weekend. Southwest to west winds 15-25 MPH each
afternoon with minimum humidity values at or below 15% by Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...MAS
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 31, 3:12 PM MDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
212 PM MST Mon Jul 31 2023

AZZ012-312145-
Little Colorado River Valley in Coconino County-
212 PM MST Mon Jul 31 2023

...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 245 PM
MST...

At 212 PM MST, Doppler radar was tracking a strong thunderstorm near
Rimmy Jims, or 14 miles northwest of Winslow, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rimmy Jims.

This includes the following highways...
 Interstate 40 between mile markers 234 and 245.
 State Route 99 between mile markers 53 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3504 11084 3503 11101 3524 11106 3518 11082
TIME...MOT...LOC 2112Z 189DEG 8KT 3511 11094

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BAJ
Local storm report, Jul 31, 4:47 PM MDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
347 PM MST Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Hail             1 N Prescott Courthouse 34.55N 112.47W
07/31/2023  E1.00 inch       Yavapai            AZ   Public

            Spotter showed an photo of a mixture of
            dime, nickel and quarter sized hail.

&&

RJR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:05 PM MDTSevere Thunderstorm WarningFGZYavapai25 min
Jul 31, 6:30 PM MDTSevere Thunderstorm WarningFGZYavapai30 min
Jul 31, 8:26 PM MDTFlash Flood Warning Considerable damage threatFGZCoconino, Navajo3 hr
Jul 31, 8:31 PM MDTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 1, 1:35 PM MDTSpecial Weather StatementFGZYavapai25 min
Aug 1, 5:01 PM MDTSpecial Weather StatementFGZ29 min
Aug 1, 5:26 PM MDTSevere Thunderstorm WarningFGZCoconino33 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.